MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC HOLLOW GOUGE FOR BROKEN SCREW EXPOSURE; GOUGE,SURGICAL,GEN & PLASTIC SURGERY

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC HOLLOW GOUGE FOR BROKEN SCREW EXPOSURE; GOUGE,SURGICAL,GEN & PLASTIC SURGERY
Catalog Number 399.68
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Device is not expected to be returned for manufacturer review/investigation.Device evaluation/investigation could not be completed; no conclusion could be drawn as product was not returned to manufacturer.Device history records review could not be completed without lot number.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, patient underwent a hardware removal/revision procedure for total knee arthroplasty (retrograde nail with 4 interlocking screws and endcap).Upon locating the hardware, it was discovered that all of the screw head recess were stripped and screwdrivers were unsuccessful for removal.Osteotomes, curettes, and gouges were used to loosen bone growth around hardware and a locking plier and vice grip were used to remove three (3) of the screws.During this process, a synthes gouge broke and portion of the device may have been retained in the patient.Intra-operative radiography was unable to determine location of the piece.Secondarily, the most distal screw was unable to be removed and the surgeon decide to abort the planed procedure.The remainder of the hardware which includes the retrograde nail and most distal interlocking screw were removed without incident during another procedure and another facility.This complaint captures intra-operative breakage of gauge.Pc- 000110817 captures the removal of hardware (three screws).Concomitant devices reported: retrograde nail (part#: unknown, lot #: unknown, qty: 1) interlocking screws (part #: unknown, lot #: unknown, qty: 4) endcap (part #: unknown, lot #: unknown, qty: unknown) osteotomes (part #: unknown, lot #: unknown, qty: unknown) curettes (part #: unknown, lot #: unknown, qty: unknown) this report is for one (1) hollow gouge for broken screw exposure.This is report 1 of 1 for (b)(4).

Brand Name
HOLLOW GOUGE FOR BROKEN SCREW EXPOSURE
Common Device Name
GOUGE,SURGICAL,GEN & PLASTIC SURGERY
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7236983
Report Number2939274-2018-50473
Device Sequence Number13487790
Product Code GDH
UDI-Device Identifier10886982203038
UDI-Public(01)10886982203038(10)LOT#UNKNOWN
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 01/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.68
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/09/2018
Initial Report FDA Received Date02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient Weight104